Texas, 2008

Wildfire in Texas, January 20, 2008

January 20, 2008 · NWS BRO · 1 event in 1 county or zone

Just enough gusty winds, near 25 mph, on the back side of chilly high pressure moving into the western Gulf of Mexico, combined with marginally low humidity to spread a small wild fire near the Rio Grande River in Zapata County, TX.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Just enough gusty winds, near 25 mph, on the back side of chilly high pressure moving into the western Gulf of Mexico, combined with marginally low humidity to spread a small wild fire near the Rio Grande River in Zapata County, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 20, 1:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jan 20, 1:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
115 PM CST SUN JAN 20 2008

.DISCUSSION...A HIGH PRESSURE RIDGE EXTENDING INTO THE RIO GRANDE
VALLEY WILL GRADUALLY SHIFT THE WINDS TO THE SOUTHEAST BY MONDAY
MORNING. THE WINDS WILL BECOME REMAIN LIGHT OVERNIGHT THEN BECOME
MODERATE DURING THE AFTERNOONS AND EARLY EVENINGS FOR THE NEXT FEW
DAYS FROM THE SOUTHEAST. THE SKIES WILL REMAIN CLEAR TO PARTLY
CLOUDY BUT THE CLOUD COVER WILL BEGIN INCREASING THIS EVENING AND
OVERNIGHT. CLOUD COVER AND THE CHANCES FOR SHOWERS WILL INCREASE
ACROSS DEEP SOUTH TEXAS TONIGHT AND MONDAY AS THE SOUTHEASTERLY WIND
FLOW BEGINS INCREASING THE ATMOSPHERIC MOISTURE ACROSS THE CWA.  A
COLD FRONT WILL STALL OVER CENTRAL AND SOUTH TEXAS EARLY THIS WEEK
THEN MOVE THROUGH THE THE RIO GRANDE VALLEY BY WEDNESDAY. A LOW
PRESSURE AREA WILL DEVELOP OVER THE WESTERN GULF OF MEXICO ON
WEDNESDAY RESULTING IN A CHANCE FOR SHOWERS MOVING ACROSS PORTIONS
OF DEEP SOUTH TEXAS AT TIMES MOST OF THIS WEEK DUE TO THE PROXIMITY
OF THE FRONT AND THE WESTERN GULF OF MEXICO LOW PRESSURE AREA. THE
WINDS WILL SHIFT TO THE NORTHEAST ON WEDNESDAY IN THE WAKE OF THE
FRONT BECOMING MODERATE DURING THE AFTERNOONS AND EARLY EVENINGS AND
LIGHT DURING THE OVERNIGHT PERIODS FROM THE NORTH TO NORTHEAST
WEDNESDAY THROUGH FRIDAY. TEMPERATURES WILL BECOME SLIGHTLY WARMER
THAN NORMAL ON MONDAY AND TUESDAY BUT THE TEMPERATURES WILL DECREASE
TO NEAR NORMAL VALUES ON WEDNESDAY AND THURSDAY IN THE WAKE OF THE
COLD FRONT. TEMPERATURES INCREASE ON FRIDAY AND BECOME SLIGHTLY
WARMER THAN NORMAL OVER NEXT WEEKEND.
&&

.MARINE...BUOY020 REPORTED EAST WINDS 12 TO 16 KTS AND SEAS 6.6 FEET
AT 8 SECONDS. WINDS WILL CONTINUE TO DECREASE LATER TODAY AND EVEN
SWITCH FROM THE SOUTHEAST BY TONIGHT.  MOISTURE WILL MOVE BACK INTO
THE AREA LATER TODAY AS MOSTLY CLOUDY SKIES WILL BE THE RULE BY LATE
THIS AFTERNOON.  THE NEXT COLD FRONT WILL INITIALLY ENTER THE REGION
ON TUESDAY...AND IS EXPECTED TO STALL LOCALLY. ANOTHER COLD FRONT
WILL PUSH COLDER AIR THROUGH BY THURSDAY MORNING WITH GUSTY NORTH
WINDS IN ITS WAKE. WINDS AND SEAS WILL INCREASE TO ABOVE SMALL CRAFT
ADVISORY CRITERIA ON THURSDAY.
&&

.AVIATION...VFR SKIES WILL PREVAIL THIS AFTERNOON.  SOME MVFR CIGS
MAY INFLUENCE THE AREA BY LATE AFTERNOON DUE TO A RETURN FLOW OF
AIR.  WINDS WILL BE LIGHT FROM THE EAST BECOMING LIGHT TO MODERATE
FROM SOUTHEAST BY TONIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  56  71  64  75  63 / 20  30  10  20  20
BROWNSVILLE          53  72  62  77  61 / 20  30  10  20  20
HARLINGEN            52  72  60  77  61 / 20  30  10  20  20
MCALLEN              52  71  59  77  60 / 20  30  10  20  20
RIO GRANDE CITY      51  72  58  77  59 / 20  30  10  20  20
SOUTH PADRE ISLAND   59  70  66  73  65 / 20  30  10  20  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....63
MARINE/AVIATION...65
MESOSCALE...CAMPBELL
Hazardous weather outlook, Jan 20, 5:17 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
517 AM CST SUN JAN 20 2008

TXZ248>257-211200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
517 AM CST SUN JAN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS UNTIL 9AM
DUE TO HIGH SEAS.

A FREEZE WARNING IS IN EFFECT FOR JIM HOGG...ZAPATA...AND BROOKS
COUNTIES UNTIL 8AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES ARE POSSIBLE ON MONDAY DUE TO GUSTY
SOUTHEAST WINDS AHEAD OF AN APPROACHING FRONT...AND ARE ALSO
POSSIBLE ON THURSDAY AS ANOTHER FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Zapata

When
January 20, 2:00 PM CST to 6:00 PM CST
Where
Zapata forecast zone
Reported by
Park/Forest Service
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

A grass fire near San Ygnacio, in northwestern Zapata County, burned approximately 500 acres and was contained. There were no structures threatened. Several local fire departments and Volunteer fire departments responded quickly to the blaze.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78950.